Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 5, NWS Topeka, KS

October 18, 201123 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 18, 2011, 3:33 AM CDT for 23 counties in Kansas. It took effect at Oct 19, 2011, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 18, 2011, 3:33 AM CDT (08:33 UTC)
In effect from
Oct 19, 2011, 4:00 AM CDT
Expired
Oct 18, 2011, 3:20 PM CDT
In force
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-192 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WWUS73 KTOP 180833
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT TUE OCT 18 2011

...AN END TO THE 2011 GROWING SEASON IS NEAR...

.PATCHY FROST IS EXPECTED TO DEVELOP EARLY WEDNESDAY MORNING. A
HARD FREEZE IS ANTICIPATED THURSDAY MORNING BRINGING AN END TO
THE 2011 GROWING SEASON.

KSZ008>012-020>024-026-034>040-054>056-058-059-182115-
/O.NEW.KTOP.FR.Y.0005.111019T0900Z-111019T1300Z/
/O.NEW.KTOP.FZ.A.0001.111020T0600Z-111020T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
333 AM CDT TUE OCT 18 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY. A
FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH IS IN EFFECT
FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING.

* TIMING...PATCHY FROST IS EXPECTED WEDNESDAY MORNING. A HARD
  FREEZE IS LIKELY THURSDAY MORNING.

* TEMPERATURE...WEDNESDAY MORNING LOW TEMPERATURES WILL BE NEAR 32
  DEGREES. THURSDAY MORNING LOW TEMPERATURES WILL RANGE FROM 26 TO
  28 DEGREES.

* IMPACTS...A HARD FREEZE WILL KILL UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

REMEMBER...A FREEZE WATCH MEANS CONDITIONS ARE FAVORABLE FOR
HAZARDOUS FREEZING TEMPERATURES IN AND CLOSE TO THE WATCH AREA.

&&

$$
1 follow-up statement
486 
WWUS73 KTOP 182020
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT TUE OCT 18 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-190915-
/O.UPG.KTOP.FR.Y.0005.111019T0900Z-111019T1300Z/
/O.NEW.KTOP.FZ.W.0002.111019T0900Z-111019T1300Z/
/O.UPG.KTOP.FZ.A.0001.111020T0600Z-111020T1300Z/
/O.NEW.KTOP.FZ.W.0003.111020T0600Z-111020T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
320 PM CDT TUE OCT 18 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT WEDNESDAY. A
FREEZE WARNING HAS ALSO BEEN ISSUED FROM 1 AM TO 9 AM CDT
THURSDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. THE FREEZE
WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES ARE FORECAST TO FALL TO BETWEEN 30 AND 32 DEGREES
  WEDNESDAY MORNING. COLDER TEMPERATURES ARE EXPECTED THURSDAY
  MORNING WITH READINGS BETWEEN 26 AND 30 DEGREES. 

* IMPACTS...FREEZING TEMPERATURES COULD DAMAGE UNPROTECTED
  VEGETATION WEDNESDAY MORNING. A HARD FREEZE THURSDAY MORNING
  COULD KILL UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY. THOSE WITH AGRICULTURAL INTERESTS
ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

$$

WOLTERS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 18, 3:03 AM CDT, 30 minutes earlier.

Area forecast discussion, Oct 18, 3:03 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 AM CDT TUE OCT 18 2011

.DISCUSSION...

AN END TO THE 2011 GROWING SEASON WITH THE POTENTIAL OF FROST
TONIGHT AND A HARD FREEZE EXPECTED THURSDAY MORNING ARE THE
FORECAST HIGHLIGHTS.

SCATTERED LIGHT RAIN SHOWERS WILL BE ENDING EARLY THIS MORNING
WITH STRONG ISENTROPIC DOWNGLIDE NOTED ALONG THE 305-315K
SURFACES. CLOUD COVER WILL CLEAR FROM NORTHWEST TO SOUTHEAST WITH
THE ARRIVAL OF A DRIER AIRMASS ASSOCIATED WITH A SURFACE HIGH
BUILDING ACROSS THE PLAINS. STRONG COLD AIR ADVECTION TODAY WILL
PRODUCE HIGHS ONLY IN THE 50S. THE PRESSURE GRADIENT WILL
GRADUALLY RELAX TONIGHT WITH WINDS DECREASING. WITH CLEAR SKIES
AND THE WIND DECOUPLING OVERNIGHT...FROST IS EXPECTED TO DEVELOP
WITH LOWS FALLING TO NEAR FREEZING. WILL ISSUE A FROST ADVISORY
WITH THIS FORECAST ISSUANCE.

AFTER A CHILLY START TO THE DAY ON WEDNESDAY...TEMPERATURES WILL
ONLY REACH THE LOWER 50S WITH 850MB TEMPS PROGGED NEAR -2 TO -3
CELSIUS. FORECAST MODELS REMAIN CONSISTENT BRINGING THE SURFACE
RIDGE AXIS OVER NORTHEAST KANSAS RESULTING IN A FAVORABLE
RADIATIONAL COOLING SETUP WITH LIGHT WINDS AND CLEAR SKIES. A
HARD FREEZE LOOKS LIKELY LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING AND WILL ISSUE A FREEZE WATCH WITH THIS FORECAST
ISSUANCE.

DRY WEATHER IS EXPECTED THROUGH THE REST OF THE WORK WEEK WITH A
GRADUAL WARMING TREND. AN UPPER TROUGH OVER THE OHIO VALLEY WILL
KICK EAST WITH AN UPPER RIDGE OVER THE WESTERN CONUS BUILDING
EAST. NORTHWEST FLOW WILL PREVAIL OVER EAST KANSAS WITH A WARMER
AIRMASS SLOWLY MIGRATING EAST.

THE UPPER RIDGE IS EXPECTED TO BUILD INTO THE PLAINS OVER THE
WEEKEND BRINGING NEAR NORMAL TEMPERATURES.

ANGLE

&&

.AVIATION...

MID LEVEL STRATUS WILL PERSIST OVER TERMINALS THROUGH THE EARLY
MORNING HOURS BEFORE DISSIPATING. EXPECT THE TERMINALS TO REMAIN
DRY...HOWEVER SHOWERS COULD APPROACH KMHK BRINGING A VERY LIGHT
SHOWER OR TWO OVER THE NEXT COUPLE HOURS. NW WINDS WILL INCREASE
THROUGHOUT THE DAY ON TUESDAY AND WILL GRADUALLY TAPER DOWN
SHORTLY AFTER SUNSET.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM CDT WEDNESDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Oct 17, 4:18 AM CDT, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT MON OCT 17 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-180930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
418 AM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE...MAINLY SOUTH OF
INTERSTATE 70. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PATCHY FROST IS POSSIBLE EARLY WEDNESDAY. FROST IS LIKELY EARLY
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:33 AM CDTFreeze WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more12 hr
Oct 18, 3:20 PM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more17 hr
Oct 18, 3:20 PM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more42 hr

Nearby

Frost Advisories in Kansas, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.